Alert archive / Virginia / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 247, NWS Blacksburg, VA

August 17, 20166 counties in Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 17, 2016, 4:15 PM EDT for 6 counties in Virginia. It was in force for 60 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 17, 2016, 4:15 PM EDT (20:15 UTC)
Expired
Aug 17, 2016, 5:15 PM EDT
In force
60 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Amherst County, VA, Bedford County, VA, Botetourt County, VA, Campbell County, VA, City of Lynchburg, VA, Rockbridge County, VA

The radar

The Roanoke radar (KFCX), 110 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 17, 4:49 PM EDTTSTM WND DMG1 Nne Boonsboro, VAONE TREE BLOWN DOWN ALONG HOLCOMB ROCK ROAD.
Aug 17, 5:14 PM EDTTSTM WND DMG4 Nw Amherst, VAONE TREE BLOWN DOWN ALONG LEXINGTON TURNPIKE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 34 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 17, 2:02 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.3 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2016-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 398 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2016-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
398 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
845 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

582 
WUUS51 KRNK 172015
SVRRNK
VAC009-019-023-031-163-680-172115-
/O.NEW.KRNK.SV.W.0247.160817T2015Z-160817T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
415 PM EDT WED AUG 17 2016

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  AMHERST COUNTY IN CENTRAL VIRGINIA...
  SOUTHERN ROCKBRIDGE COUNTY IN WEST CENTRAL VIRGINIA...
  NORTHERN CAMPBELL COUNTY IN CENTRAL VIRGINIA...
  EAST CENTRAL BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA...
  THE CITY OF LYNCHBURG IN CENTRAL VIRGINIA...
  CENTRAL BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA...

* UNTIL 515 PM EDT

* AT 414 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM NATURAL BRIDGE TO NEAR BEDFORD TO NEAR HUDDLESTON...
  MOVING EAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  LYNCHBURG...
  BEDFORD...
  AMHERST...
  GLASGOW...
  AND RUSTBURG.

THIS INCLUDES THE FOLLOWING LOCATIONS LIBERTY UNIVERSITY...THE
NATIONAL D DAY MEMORIAL...AND LYNCHBURG AIRPORT.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS...AS WELL AS
DEADLY CLOUD TO GROUND LIGHTNING. FOR YOUR SAFETY...MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. STAY AWAY
FROM WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS REPORTS OF ANY WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3778 7908 3746 7900 3745 7900 3743 7902
      3738 7899 3721 7896 3720 7962 3737 7957
      3762 7962 3779 7908
TIME...MOT...LOC 2014Z 252DEG 25KT 3761 7953 3740 7949 3723 7953 

HAIL...1.00IN
WIND...60MPH
 
$$

RAB
2 follow-up statements
254 
WWUS51 KRNK 172056
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
456 PM EDT WED AUG 17 2016

VAC023-163-172105-
/O.CAN.KRNK.SV.W.0247.000000T0000Z-160817T2115Z/
ROCKBRIDGE VA-BOTETOURT VA-
456 PM EDT WED AUG 17 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN ROCKBRIDGE AND
EAST CENTRAL BOTETOURT COUNTIES IS CANCELLED...

THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED AND MOVED OUT OF
THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT FOR
WEST CENTRAL VIRGINIA.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS REPORTS OF ANY WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

LAT...LON 3746 7900 3743 7902 3738 7899 3721 7896
      3742 7939 3747 7946 3756 7945 3757 7943
      3758 7945 3762 7944 3762 7943 3764 7937
      3768 7933 3779 7909
TIME...MOT...LOC 2055Z 252DEG 25KT 3770 7920 3749 7916 3732 7920 

$$

VAC009-019-031-680-172115-
/O.CON.KRNK.SV.W.0247.000000T0000Z-160817T2115Z/
AMHERST VA-CAMPBELL VA-CITY OF LYNCHBURG VA-BEDFORD VA-
456 PM EDT WED AUG 17 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR AMHERST...NORTHEASTERN CAMPBELL AND NORTHEASTERN BEDFORD
COUNTIES AND THE CITY OF LYNCHBURG...

AT 455 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM FORKS OF BUFFALO TO NEAR FALCONERVILLE TO NEAR
TIMBERLAKE...MOVING EAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
LYNCHBURG...
AMHERST...
RUSTBURG...
BIG ISLAND...
AND FORKS OF BUFFALO.

THIS INCLUDES THE FOLLOWING LOCATIONS LIBERTY UNIVERSITY AND
LYNCHBURG AIRPORT.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS...AS WELL AS
DEADLY CLOUD TO GROUND LIGHTNING. FOR YOUR SAFETY...MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. STAY AWAY
FROM WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS REPORTS OF ANY WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3746 7900 3743 7902 3738 7899 3721 7896
      3742 7939 3747 7946 3756 7945 3757 7943
      3758 7945 3762 7944 3762 7943 3764 7937
      3768 7933 3779 7909
TIME...MOT...LOC 2055Z 252DEG 25KT 3770 7920 3749 7916 3732 7920 

HAIL...1.00IN
WIND...60MPH
 
$$

RAB
708 
WWUS51 KRNK 172116
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
516 PM EDT WED AUG 17 2016

VAC009-019-031-680-172125-
/O.EXP.KRNK.SV.W.0247.000000T0000Z-160817T2115Z/
AMHERST VA-CAMPBELL VA-CITY OF LYNCHBURG VA-BEDFORD VA-
516 PM EDT WED AUG 17 2016

...THE SEVERE THUNDERSTORM WARNING FOR AMHERST...NORTHEASTERN
CAMPBELL AND NORTHEASTERN BEDFORD COUNTIES AND THE CITY OF LYNCHBURG
HAS EXPIRED...
            
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.  HOWEVER GUSTY
WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THESE THUNDERSTORMS.
FREQUENT LIGHTNING CAN ALSO BE EXPECTED WITH THESE THUNDERSTORMS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT FOR
WEST CENTRAL VIRGINIA.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS REPORTS OF ANY WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

LAT...LON 3746 7900 3743 7902 3738 7899 3721 7896
      3742 7939 3747 7946 3756 7945 3757 7943
      3758 7945 3762 7944 3762 7943 3764 7937
      3768 7933 3779 7909
TIME...MOT...LOC 2115Z 251DEG 25KT 3774 7910 3753 7902 3751 7904 

$$

RAB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 4:09 PM EDT, 6 minutes earlier.

Area forecast discussion, Aug 17, 4:09 PM EDT, 6 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
409 PM EDT Wed Aug 17 2016

.SYNOPSIS...
Dissipating cold front will erode over the Mid Atlantic region
tonight. A stronger front over the central United States on
Friday will cross through the region on Sunday night and Monday.
The air mass behind this front is expected to be less humid.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 345 PM EDT Wednesday...

Two lifting mechanism have triggered thunderstorms over the
forecast area today. Daytime heating and an unstable air mass were
were the main forcing for the band of thunderstorms that
developed along the Blue Ridge and was moving into the foothills
and piedmont. Gusty winds are possible with any of the stronger
thunderstorms in the line as they move into an environment with
favorable downdraft CAPES of 800 to 1000 J/KG.

Short wave energy was energy crossing out of West Virginia and
forecast to track across northern Virginia. The associated
thunderstorms were moving into the southeast West Virginia
counties of the forecast area as of 4PM. Some of the High
resolution guidance had this cluster of storms moving east out of
the forecast area around 00Z. Another short wave will cross the
area tonight which will prolong the higher probability of
precipitation through the day in the mountains, especially in the
southwest part of the forecast area.

Clouds and precipitation will again limit heating in the
afternoon. Lows tonight will remain muggy with little drop in dew
points.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
A frontal boundary will near the southern portion of the forecast
area, or south of the region, Thursday night. The exact location is
not clear cut, but a persistence forecast trends at least the
northern half of the region to limited, if any, remaining
precipitation during this time frame. The southern half will be more
prone to lingering showers for at least the first half of Thursday
night.

On Friday, what degree of decrease of precipitation that takes place
Thursday night will reverse course. An approaching trough across
central CONUS will help bring southerly flow back into the area and
lift the frontal boundary north again. Look for an increase in
precipitation during the day. Some decrease is anticipated Friday
night with the loss of daytime heating.

Saturday into Saturday night, the combination of the the frontal
boundary likely to be in the neighborhood of the forecast area, and
a nearer approach of the upper trough will promote even better
chances of showers and storms, especially in the west Saturday
afternoon.

Temperatures during this portion of the forecast will trend cooler,
but still average a few degree above average for this time of year.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...

As of 235 PM EDT Wednesday...

A strong cold front will approach the region Sunday morning, and
cross the area either Sunday night or early Monday morning. Guidance
is still flip-flopping on this detail. In advance of the front, look
for a significant increase in the coverage of showers and storms. In
the wake of the front, either Monday morning or Monday afternoon,
the area is expected to experience its first notable change in
airmass that has occurred in some time.

A cooler air mass with lower dew points will be in place across the
area by Tuesday and Wednesday. Both of these days, expect highs
across the mountains in the mid 70s to near 80 with the low to mid
80s across the Piedmont. Low temperatures will range from the mid to
upper 50s across the mountains to the low to mid 60s across the
Piedmont.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
As of 140 PM EDT Wednesday...

Scattered thunderstorms with heavy rain and gusty winds have
again developed between KBCB and KTNB. High confidence that most
locations along and west of the Blue Ridge will have a
thunderstorms sometime before 00Z/8PM. With high moist
environment storms will bring MVFR to IFR conditions if they move
over an airport along with gusty winds in spots.

Showers and storms look to linger into late this evening as a weak
disturbance crosses the region so including either a VCSH or
prevailing MVFR/VFR after 00Z/8PM at KLWB,KBLF, and KBCB. Once
convection fades should see more in the way of fog overnight
espcly where heavier rainfall occurred earlier. However the degree
of clouds may limit formation of anything but MVFR visibilities.

Extended aviation discussion...

For Thursday and beyond, the area of high pressure along the
southeast Atlantic coast is expected to weaken. This will allow a
frontal system to begin moving south into the region, resulting
in an increased coverage of showers/thunderstorms with attendant
periods of MVFR to IFR cigs/vsbys. Early morning low clouds and
fog will likely be on the increase also. Friday will offer the
best break in this pattern with the better probability of
precipitation moving into North Carolina. Confidence is medium to
low on this short-lived drier weather. The chance of showers and
thunderstorms returns on Saturday into Sunday.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...AMS
NEAR TERM...AMS
SHORT TERM...DS
LONG TERM...DS
AVIATION...AMS/JH
Hazardous weather outlook, Aug 17, 2:07 PM EDT, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
207 PM EDT WED AUG 17 2016

VAZ018>020-023-024-WVZ042>044-507-508-181100-
CRAIG-ALLEGHANY VA-BATH-BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-
EASTERN GREENBRIER-WESTERN GREENBRIER-
207 PM EDT WED AUG 17 2016

...SEVERE THUNDERSTORM WATCH 449 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BEFORE 8PM.

NCZ001>006-018>020-VAZ007-009>017-022-032>035-043>047-058-059-181100-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-ROANOKE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-
PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
207 PM EDT WED AUG 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FEW STRONG TO ISOLATED SEVERE THUNDERSTORMS COULD OCCUR INTO
THIS EVENING WITH DAMAGING WINDS THE PRIMARY THREAT. IN ADDITION
VERY HEAVY RAINFALL MAY BE ENOUGH TO PRODUCE LOCALIZED FLOODING
WHERE THE STRONGER STORMS PERSIST.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 17, 2:45 PM EDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
245 PM EDT WED AUG 17 2016

NCZ003-019-020-171945-
WILKES-YADKIN-SURRY-
245 PM EDT WED AUG 17 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
YADKIN...SURRY AND SOUTHEASTERN WILKES COUNTIES...

AT 244 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE EXTENDING
FROM NEAR LAMBSBURG THROUGH BENHAM TO WILKES COUNTY AIRPORT.
MOVEMENT WAS EAST AT 20 MPH.

WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
MOUNT AIRY...
NORTH WILKESBORO...
ELKIN...
WILKESBORO...
AND FAIRVIEW.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3603 8135 3634 8099 3656 8078 3655 8044
      3614 8044 3611 8051 3605 8050 3606 8098
      3603 8107 3603 8124 3600 8133
TIME...MOT...LOC 1844Z 267DEG 17KT 3656 8073 3635 8092 3621 8112

JJM
Special weather statement, Aug 17, 2:51 PM EDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
251 PM EDT WED AUG 17 2016

NCZ006-171945-
CASWELL-
251 PM EDT WED AUG 17 2016

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHEASTERN CASWELL COUNTY...

AT 250 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER BAYNES...
MOVING EAST AT 10 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PROSPECT HILL...
JERICHO...
TOPNOT...
BAYNES...
AND LEASBURG.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3625 7938 3629 7940 3633 7937 3641 7915
      3624 7916
TIME...MOT...LOC 1850Z 250DEG 11KT 3623 7928

JJM
Special weather statement, Aug 17, 2:58 PM EDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
258 PM EDT WED AUG 17 2016

WVZ042-043-172000-
SUMMERS-MERCER-
258 PM EDT WED AUG 17 2016

...AN AREA OF STRONG THUNDERSTORMS WILL MOVE INTO PORTIONS OF
SUMMERS AND MERCER COUNTIES...

AT 256 PM EDT...AN AREA OF STRONG THUNDERSTORM WAS LOCATED OVER TWIN
FALLS STATE PARK...MOVING EAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BLUEFIELD...
PRINCETON...
HINTON...
ATHENS...
AND MATOAKA.

THIS INCLUDES THE MERCER COUNTY AIRPORT.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3777 8067 3771 8066 3743 8086 3738 8088
      3735 8085 3730 8094 3724 8123 3734 8136
      3742 8131 3742 8128 3746 8131 3751 8121
      3758 8119 3760 8108 3772 8097 3768 8088
      3774 8092 3777 8089 3782 8094 3787 8080
TIME...MOT...LOC 1856Z 264DEG 28KT 3767 8141

JJM
Special weather statement, Aug 17, 3:24 PM EDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
324 PM EDT WED AUG 17 2016

VAZ022-033-034-172000-
ROANOKE-BEDFORD-FRANKLIN-
324 PM EDT WED AUG 17 2016

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF SMITH MOUNTAIN
LAKE...SOUTHEASTERN ROANOKE...NORTHERN FRANKLIN AND SOUTHWESTERN
BEDFORD COUNTIES...

AT 323 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER BURNT
CHIMNEY...MOVING NORTHEAST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
VINTON...
ROCKY MOUNT...
BOONES MILL...
STEWARTSVILLE...
AND MONETA.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

IF YOU ARE ON OR NEAR SMITH MOUNTAIN LAKE!...GET OUT OF THE WATER
AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN
STRIKE OUT TO 10 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR
THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO
SAFE SHELTER NOW! DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

LAT...LON 3716 7949 3696 7986 3714 8010 3720 8003
      3721 7993 3731 7986 3731 7985 3732 7984
      3735 7979 3737 7978 3737 7977
TIME...MOT...LOC 1923Z 230DEG 18KT 3713 7985

JJM
Special weather statement, Aug 17, 3:39 PM EDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
339 PM EDT WED AUG 17 2016

VAZ032-033-043-172045-
HENRY-PATRICK-FRANKLIN-
339 PM EDT WED AUG 17 2016

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT EASTERN
PATRICK...SOUTHERN FRANKLIN...AND HENRY COUNTIES...AS WELL AS THE
CITY OF MARTINSVILLE...

AT 337 PM EDT...STRONG THUNDERSTORMS WERE CLUSTERED OVER OAK LEVEL...
MOVING EAST AT 10 MPH.

VERY HEAVY RAINFALL AND FREQUENT CLOUD-TO-GROUND LIGHTNING CAN BE
EXPECTED WITH THESE THUNDERSTORMS. WINDS IN EXCESS OF 40 MPH ARE
POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
MARTINSVILLE...
AXTON...
SPENCER...
SYDNORSVILLE...
AND BASSETT.

THIS INCLUDES THE FOLLOWING LOCATIONS THE MARTINSVILLE SPEEDWAY AND
MARTINSVILLE AIRPORT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3690 8012 3693 7962 3654 7972 3654 8021
TIME...MOT...LOC 1937Z 262DEG 8KT 3684 7995

RAB
Special weather statement, Aug 17, 4:00 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
400 PM EDT WED AUG 17 2016

WVZ043-044-507-508-172100-
EASTERN GREENBRIER-SUMMERS-WESTERN GREENBRIER-MONROE-
400 PM EDT WED AUG 17 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN
SUMMERS...SOUTHWESTERN GREENBRIER AND NORTHERN MONROE COUNTIES...

AT 400 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR ELTON TO NEAR HIX TO NEAR BALLENGEE.
MOVEMENT WAS EAST AT 45 MPH.

FREQUENT CLOUD-TO-GROUND LIGHTNING AND VERY HEAVY RAINFALL CAN BE
EXPECTED WITH THESE THUNDERSTORMS. WINDS IN EXCESS OF 40 MPH ARE
POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
LEWISBURG...
WHITE SULPHUR SPRINGS...
RONCEVERTE...
ALDERSON...
AND RENICK.

THIS INCLUDES THE FOLLOWING LOCATION THE WEST VIRGINIA STATE
FAIRGROUNDS.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3805 8030 3785 8025 3772 8026 3769 8030
      3764 8026 3759 8087 3774 8085 3784 8088
      3787 8081 3787 8075 3791 8078
TIME...MOT...LOC 2000Z 254DEG 39KT 3785 8081 3775 8074 3763 8079

RAB

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 8:37 PM EDTSpecial Weather StatementRNKBath23 min
Aug 16, 8:49 PM EDTSpecial Weather StatementRNKBland, Giles26 min
Aug 16, 9:00 PM EDTSpecial Weather StatementRNKBath45 min
Aug 16, 9:04 PM EDTSpecial Weather StatementRNKAlleghany, Craig, City of Covington41 min
Aug 16, 9:06 PM EDTSpecial Weather StatementRNKCraig, Roanoke39 min
Aug 16, 9:47 PM EDTSpecial Weather StatementRNKCraig, Roanoke28 min
Aug 17, 12:43 PM EDTSpecial Weather StatementRNKCity of Galax32 min
Aug 17, 1:15 PM EDTSpecial Weather StatementRNKCity of Galax30 min
Aug 17, 1:37 PM EDTSevere Thunderstorm WarningRNKCarroll, City of Galax68 min
Aug 17, 2:23 PM EDTSpecial Weather StatementRNKFloyd52 min
Aug 17, 2:30 PM EDTSpecial Weather StatementRNKCity of Radford45 min
Aug 17, 3:24 PM EDTSpecial Weather StatementRNKFranklin36 min
Aug 17, 3:39 PM EDTSpecial Weather StatementRNKHenry, City of Martinsville66 min
Aug 17, 3:43 PM EDTSevere Thunderstorm WarningRNKFranklin, Henry, Patrick, Pittsylvania, City of Martinsville62 min
Aug 17, 3:48 PM EDTSevere Thunderstorm WarningRNKBedford, Franklin57 min
Aug 17, 4:35 PM EDTSpecial Weather StatementRNKCharlotte55 min
Aug 17, 4:50 PM EDTSpecial Weather StatementRNKPittsylvania, City of Danville55 min
Aug 17, 5:03 PM EDTSevere Thunderstorm WarningRNKCampbell, Charlotte, Halifax, Pittsylvania, City of Danville72 min
Aug 17, 5:27 PM EDTSpecial Weather StatementRNKBath63 min
Aug 17, 5:31 PM EDTSpecial Weather StatementRNKSmyth59 min
Aug 17, 5:44 PM EDTSevere Thunderstorm WarningRNKBath23 min
Aug 17, 6:17 PM EDTSpecial Weather StatementRNKCumberland28 min
Aug 17, 6:34 PM EDTSpecial Weather StatementRNKBland, Giles, Montgomery, Pulaski, City of Radford56 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.